[Skip to Content]
[Skip to Content Landing]
Article
July 1989

Acne in an Irradiated Area

Author Affiliations

Department of Dermatology King's College Hospital Denmark Hill London, England SE5 9RS

Arch Dermatol. 1989;125(7):1005. doi:10.1001/archderm.1989.01670190139027
Abstract

To the Editor.—  We describe two patients who developed acne limited to irradiated areas after radiotherapy for carcinoma of the breast. Both patients had suffered from acne as teenagers.

Report of Cases.—Case 1.—  A 34-year-old woman had an excision biopsy from her right breast that showed a ductal carcinoma. She received 45 Gy of radiotherapy from a cobalt 60 machine and an iridium implant, as only a small margin of normal tissue was excised. She took tamoxifen, 20 mg twice daily. A severe reaction followed the radiotherapy. This condition settled with the use of saline compresses. One month later, she developed acne at the site of irradiation.Examination showed florid acne on the right chest wall with pustules, erythematous papules, and comedones (Fig 1) limited to the irradiated area.Treatment included tretinoin (Retin-A) gel and expression of the lesions with a comedone extractor.

Case 2.—  A 44-year-old woman

First Page Preview View Large
First page PDF preview
First page PDF preview
×